Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 20, NWS Bismarck, ND

May 28, 2018Hettinger County, Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 28, 2018, 3:29 PM MDT for Hettinger County, Stark County, North Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2018, 3:29 PM MDT (21:29 UTC)
Expired
May 28, 2018, 4:00 PM MDT
In force
31 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Hettinger County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 162 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 3:33 PM MDTHAIL 1New England, NDMOST HAIL WAS PEA TO DIME. LARGEST STONE WAS THE SIZE OF A QUARTER. HEAVY RAIN MEASURED AT ONE INCH IN 20 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WUUS53 KBIS 282129
SVRBIS
NDC041-089-282200-
/O.NEW.KBIS.SV.W.0020.180528T2129Z-180528T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
329 PM MDT MON MAY 28 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hettinger County in southwestern North Dakota...
  South central Stark County in southwestern North Dakota...

* Until 400 PM MDT.

* At 328 PM MDT, a severe thunderstorm was located over New England,
  or 21 miles east of Amidon, moving north at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  New England and Schefield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 4650 10292 4657 10293 4663 10293 4663 10294
      4679 10297 4677 10265 4649 10273
TIME...MOT...LOC 2128Z 182DEG 17KT 4655 10288 

HAIL...1.00IN
WIND...<50MPH
 
$$

HEINERT
2 follow-up statements
886 
WWUS53 KBIS 282150
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
350 PM MDT MON MAY 28 2018

NDC041-089-282200-
/O.CON.KBIS.SV.W.0020.000000T0000Z-180528T2200Z/
Hettinger ND-Stark ND-
350 PM MDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHWESTERN HETTINGER AND SOUTH CENTRAL STARK COUNTIES...

At 349 PM MDT, a severe thunderstorm was located 8 miles north of New
England, or 15 miles south of Dickinson, moving north at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
New England and Schefield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Brief heavy rainfall up to an inch is occurring with this storm, and 
may lead to localized flooding. Do not drive your vehicle through 
flooded roadways.

&&

LAT...LON 4654 10289 4657 10293 4663 10293 4663 10294
      4679 10297 4677 10265 4656 10274
TIME...MOT...LOC 2149Z 188DEG 17KT 4666 10282 

HAIL...1.00IN
WIND...<50MPH
 
$$

HEINERT
926 
WWUS53 KBIS 282202
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
402 PM MDT MON MAY 28 2018

NDC041-089-282211-
/O.EXP.KBIS.SV.W.0020.000000T0000Z-180528T2200Z/
Hettinger ND-Stark ND-
402 PM MDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HETTINGER AND
SOUTH CENTRAL STARK COUNTIES HAS EXPIRED...
    
The severe thunderstorm which prompted the warning has weakened. 
Hail to nickel size, wind gusts to 40 mph, and very heavy rain are 
all still possible with this storm. 

LAT...LON 4654 10289 4657 10293 4663 10293 4663 10294
      4679 10297 4677 10265 4656 10274
TIME...MOT...LOC 2201Z 182DEG 17KT 4671 10282 

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:50 PM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 28, 12:50 PM MDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
150 PM CDT Mon May 28 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 150 PM CDT Mon May 28 2018

Latest water vapor/regional radar imagery continues to show a mid
level circulation in far southeast Montana, with the parent Upper
Low seen circulating over central Utah this afternoon. A spoke or
line of showers and scattered thunderstorms generally along and
just north of Interstate 94 continues to migrate north. Visible
satellite imagery shows clearing behind this line across the far
south into northern South Dakota. It is in this sector, per SPC
mesoanalysis, where the greatest instability resides. This will be
the source region for renewed shower/thunderstorm activity this
afternoon and evening. This area exhibits 2000 J/Kg of Most
Unstable CAPE and 30kt of Effective Bulk Shear. SREF 3 hourly
Calibrated Severe Thunderstorm shows a low percentage area for
severe thunderstorms (numerically between 3 and 5 coinciding with
the Marginal Risk per SPC; essentially right along and south of
Interstate 94. This seems reasonable and will target/highlight
this area for isolated severe thunderstorms, as has been already
mentioned in previous forecast discussions.

For Tuesday, low predictability during the morning on where/when
showers and thunderstorms will develop as the 700mb upper low
continues to reside in eastern Montana. With a deep southerly flow
aloft Tuesday afternoon, and with the aforementioned parent low
shifting from central Utah into northwest South Dakota, expect
a chance to likely showers and some thunderstorms to initiate Tuesday
afternoon. Severe weather will remain isolated at this time,
favoring the far east central.

.LONG TERM...(Tuesday night through Monday)
Issued at 150 PM CDT Mon May 28 2018

With the aforementioned parent low slowly translating east into
eastern North Dakota Wednesday afternoon, expect a redevelopment
of showers at any time. Thunderstorms should be confined to the
daytime with the greatest instability, but an isolated thunderstorm
at night cannot be ruled out. Showers will wane from west to east
Wednesday as the upper low departs. A brief break in the precipitation
threat Wednesday night through most of Thursday as a transitory
ridge slides through. Thereafter, progressive flow sets up
resulting in periods of showers and thunderstorms, then brief
drying. Southwest flow initiates ahead of our next shortwave which
will induce shower/thunderstorms Thursday night through Friday
night. Timing issues for each shortwave over the weekend may lead
to lower predictability, but as of now, it looks dry Saturday and
Sunday, with the next round of showers/thunderstorms Sunday night
and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 150 PM CDT Mon May 28 2018

This taf period will be dominated by an upper level low, resulting
in scattered showers and thunderstorms. Beyond 00z Tuesday, the
predictability on where and when these will initiate remain low,
and therefore either a vcsh or vcts was used at the terminals.
Expect vfr cigs/vsbys through the period, except brief periods of
mvfr conditions where heavier showers and/or thunderstorms occur.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KS
LONG TERM...KS
AVIATION...KS
Hazardous weather outlook, May 28, 1:25 PM MDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
225 PM CDT Mon May 28 2018

NDZ018>023-025-031>037-040>048-050-051-291930-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
225 PM CDT Mon May 28 2018 /125 PM MDT Mon May 28 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are forecast mainly along and south of
Interstate 94. There is a threat for an isolated severe thunderstorm
capable of producing hail up to one inch in diameter and winds
between 40 and 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An active weather pattern is anticipated through Friday with
periodic chances for thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017-291930-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-
225 PM CDT Mon May 28 2018 /125 PM MDT Mon May 28 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance for thunderstorms, however severe weather is not
anticipated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An active weather pattern is anticipated through Friday with
periodic chances for thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

In the hours before

Special weather statement, May 28, 2:59 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Bismarck ND
259 PM MDT MON MAY 28 2018

NDZ040-041-282145-
Hettinger-Slope-
259 PM MDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HETTINGER AND
EASTERN SLOPE COUNTIES UNTIL 345 PM MDT...

At 257 PM MDT, a strong thunderstorm was located 10 miles south of
New England, or 20 miles east of Amidon, moving north at 15 mph.

Brief heavy rain and cloud to ground lightning is occurring with
this storm. Lightning can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

Penny to nickel size hail is possible with this storm.

Locations impacted include...
New England and rural areas of far eastern Slope and far western
Hettinger counties.

LAT...LON 4662 10314 4663 10297 4663 10276 4632 10277
      4630 10303
TIME...MOT...LOC 2057Z 174DEG 15KT 4639 10292

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:59 PM MDTSpecial Weather StatementBISHettinger46 min
May 28, 3:48 PM MDTSpecial Weather StatementBISStark42 min
May 28, 4:01 PM MDTSpecial Weather StatementBISStark44 min
May 28, 4:37 PM MDTSpecial Weather StatementBISStark38 min
May 28, 5:19 PM MDTSpecial Weather StatementBISStark41 min
May 28, 5:34 PM MDTSevere Thunderstorm WarningBISDunn41 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.